Medicine side effects vs the illness itself – Which is worse?

The illness itself, or the medication side effects – which is worse? Perhaps people who are taking medication can share their experience?

I’d always thought it’s the illness. Of course, it’s something that you don’t get to choose and can’t control. To many people, it just happened, then their lives changed.

So whenever people complained about side effects of medication (e.g. many anti-psychotics cause so much drowsiness that patient can sleep all day; or some antidepressants cause dry mouth, constipation etc), I’d tell them the gains are much greater than the losses, or that you get more advantages than disadvantages out of it. So tolerate with it, and it’s going to fade away anyway  (when patient gets better the dosage can be reduced, or maybe when their body get used to the drug then the side effects diminish!)

Till this morning when I saw this young girl. She was completely disorientated, perplexed, restless, with limited response, almost zero eye contacts and tremor hands when I held her. It’s not possible to hold a brief conversation with her, leave alone doing psychotherapy. I knew it’s a psychosis case, but in my mind i kept wondering why her presentation was like that. It’s hard to believe she was once a happy and easy going girl, doing well in the schools, despite her kind of difficult family background.

Then I recalled what her auntie told me in the emails – the medicine she was taking from the hospital following the first onset and admission couple of weeks ago. Suddenly it became much clearer. I have seen this quite many times, most of them are patients who were already taking medicine when they first came to us. It’s not the presentation of the illness itself. It is the side effects of the medication (you can perhaps email me to ask what drug it is; I think to many people, the answer is obvious) given by the GH.

If this were one of my family members, I wouldn’t want it. I’d rather to have her having difficulty sleeping, some hallucinations and being a bit paranoid – ok, this might be equally bad I can’t deny it. But It’s really difficult. Isn’t it?

What would you choose? Do you have any experience tolerating side effects of medicine that you take?

N.B. Don’t get me wrong, I’m not asking everyone to stop their medication due to the side effects. Most of the time I still think that medication would be beneficial and helpful despite the side effects. However, if you suffer from intolerable side effects (another common one from anti-depressants – sexual dysfunction, ranging from changes in drive, arousal, erectile/orgasm problems, satisfaction), do speak to your consultant, quite often there are substitutes.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>